Be Opiate Aware! Stay Safe!
Ongoing Chronic Script
You have just been prescribed an opiate based medication for chronic pain. Opiates are the strongest pain killers we have available and can be very effective at treating acute, severe pain caused by injury, surgery or cancer but are not without risk. The role of opiates in chronic pain is less clear and there is now emerging evidence that, for most people, they are not effective for chronic pain. This leaflet tells you all about opiates so you can get the most benefit from these drugs without exposing yourself to harm.
Opiates are usually our third line drug for treating pain and are typically added on top of paracetamol and an NSAID drug (eg: ibuprofen) if an NSAID is safe for you to take. Opioids should rarely be prescribed as the only pain killer.
Opiates can be very useful after an injury such as a broken bone where we expect the pain to improve relatively quickly as the broken bone mends. In contrast, opiates are not very good at treating chronic (long term) pain and can make pain worse in the long run if used for prolonged periods. Over the past 20 years there has been increasing use of opiates for chronic pain but it is only in the past few years we have realised that opiate medication is often so ineffective at treating chronic pain and so potentially harmful.
We find that many of our chronic pain patients are so desperate for a solution to their pain that they will try anything though – even potentially harmful drugs such as opiates. This information leaflet is designed to help you understand the risks and benefits of opiate medication and make an informed decision as to whether you want to continue taking it at your current level or reduce the dose with the help of your GP.
Chronic pain and opiates
People with chronic pain are often desperate to seek a solution to that pain and will often take anything to try and help but taking opioids is often a bad option and this section explains why
Tolerance and increased pain
When an opioid medication is first started, or when the dose is increased, we typically get reduced pain levels for a few days to weeks. However, during this time the body starts to produce more pain receptors in response to the opioid medication. This increase in pain receptors is not an issue when we take opiates for short term pain like a broken bone or a short term flare in back pain because, by the time our bodies have created more pain receptors, the original pain we were taking the medication for has gone and we can reduce our opiate levels and get back to normal. (after a few weeks the extra pain receptors will have disappeared and our pain receptor levels will have normalised). However when we use opiates for chronic pain the increase in the number of pain receptors means that after a few weeks we return to our old pain levels but on a higher and more harmful amount of medication!
Opiate medication is addictive. It is rare for someone with acute, short term pain to become addicted if they follow the prescribing advice and use the minimum amount of the drug required and start reducing the dose as the pain settles. However, longer term use of opiates (over a few weeks) can lead to addiction. People who are addicted may crave the drug, struggle to take the drug as prescribed and may over use it. People with an opioid addiction may continue to take the drug even when they note the negative effect it has on their physical and mental health.
If you think you have an opiate addiction please speak to your doctor who can help you reduce your medication without unpleasant side effects. We do not recommend stopping your opiates suddenly without medical advice
Chronic pain is complex and often not helped by pain killers
Chronic pain is complicated and is often a result of many different factors combining to cause pain. Some of these factors can be physical like an old injury but many of these factors causing chronic pain are related to psycho-social and emotional issues such as: Financial difficult; Inadequate housing; Family stress; Surviving previous abuse (eg: domestic violence, child hood abuse); Surviving a major trauma (eg: car crash, major surgery).
People with chronic pain may identify with more than one of the above issues and post traumatic stress disorder (PTSD) is commonly seen in our patients with chronic pain. PTSD is characterised by flash backs or nightmares relating to the traumatic experience and /or a feeling of being constantly watchful or on-guard.
If you identify with any of these issues your GP can help and this help can be far more effective than any medication.
When you first start taking opiate based medication some people get side effects such as:
- Feeling nauseous (sick) and sometimes vomiting
- Feeling dizzy
- Feeling sleepy or confused
These symptoms normally settle after a few days. Other ongoing side effects of opiates include:
- Constipation that can require laxatives
- Weight gain
- Lack of sex drive, irregular periods, reduced fertility, erection problems
- Increased levels of pain
- Difficulty breathing at night – particularly if you are overweight and suffer from a condition known as obstructive sleep apnoea
There is also an increasing awareness that people can die from opiate use. This is not really a problem with weak opioids such as codeine on its own, but when more than one opiate is prescribed or when prescribed in higher doses or with other drugs that affect breathing like benzodiazepines and gabapentinoids (gabapentin and pregabalin) the risk is increased.
The law in the UK allows you to drive if you are taking prescribed opioid medicines in accordance with the instructions from your prescriber (including what your prescriber advises you about driving safely). You should never drive if you feel unsafe. Your ability to drive may be affected by other medicines you are taking in addition to opioids, whether you feel tired and by your pain. You are responsible for making sure you are safe on each occasion that you drive.
The law on drugs and driving in the UK changed in 2015. If your driving is impaired for any reason, including taking medicines, it is illegal to drive. It is also now illegal to drive when you are taking opioid medicines without them being prescribed, even if you are not impaired. Preparation for the new drug driving laws involved extensive scientific research to investigate what effect opioid drugs have on the ability to drive safely. We now know that if a person is taking more than 220mg of morphine a day they are likely to have a blood level of the medicine which impairs them nearly as much as someone who is over the legal limit of alcohol. All opioid medicines have the potential to impair driving and your prescriber will advise whether the dose of opioid you are taking is likely to impair you. If you are taking a high dose of opioid your prescriber will advise you that you are probably not safe to drive and will document this in your medical notes.
The doses of opioid medicine that are likely to affect your driving are quite high and are above the level that we know is safe and effective for pain treatment.
It is unsafe to drive in the first few days after starting an opioid and for a few days after dose change (up or down). Drinking alcohol reduces the amount of opioid medicine you can take and drive safely so do not drive if you have drunk alcohol and taken opioid medicines.
Alcohol and opioids both can cause sleepiness and poor concentration. You should avoid alcohol completely when you first start on opioids or when your dose has just been increased. If you are taking opioids, you should avoid alcohol if you are going to drive or use tools or machines. When you get on a steady dose of opioid, you should be able to drink modest amounts of alcohol without getting any extra unusual effects.
The above driving and alcohol advice is quoted from the faculty of pain medicine https://www.rcoa.ac.uk/node/21136
Want to reduce your opioid medication or other pain meds?
If you are taking regular opioids or other pain killers and you want to stop them we can help! Please do not stop any of your medications suddenly without seeking medical advice as this could cause side effects and make you feel unwell. A slow and controlled reduction in your medication could be very sensible and your GP can support you to do this.
When you first start reducing your opiate medication you may experience a small increase in your chronic pain – but as the opioid levels in your system reduce your body will adjust by reducing the number of pain receptors and your pain will come back down to the previous levels. If you have reduced the dose a little too fast you may also feel tired, sweaty, get a runny nose, diarrhoea and stomach cramps but these withdrawal symptoms settle after a few days or you could go back on an intermediate dose between your original dose and the new dose.
A few weeks after the dose reductions you are likely to notice yourself feeling better with a clearer head, less dizziness and less muddled thinking. Your pain may be no better on the reduced dose but certainly after a few weeks it should be no worse either and you will have reduced the severity of side effects you are getting.
The route to resolving your pain is more complex and requires a detailed review of your life looking for any stressors that may be contributing to your pain and treating any emotional or psychological health problems that are an issue for you. Your GP can help in this area.
Our aim is for you to lead as full a life as possible with minimal symptoms and the minimum of harmful medication.